Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 29, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Apr 19, 2003, 5:06 AM CDT for Platte County, Missouri. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 19, 2003, 5:06 AM CDT (10:06 UTC)
- Expired
- Apr 19, 2003, 5:45 AM CDT
- In force
- 39 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County Platte County, MO
The radar
The Pleasant Hill radar (KEAX), 69 km from the middle of the area, began a volume at 10:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 10.1 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 987 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1888 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 205 m²/s²
- 0-3 km storm-relative helicity
- 302 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 9.8
The text
As transmitted, in the capitals the NWS used until 2016.
655 WUUS53 KEAX 191006 SVREAX MOC165-191045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 506 AM CDT SAT APR 19 2003 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN PLATTE COUNTY IN WEST CENTRAL MISSOURI * UNTIL 545 AM CDT * AT 500 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR KCI AIRPORT...OR 12 MILES NORTHWEST OF KANSAS CITY...AND MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF... PLATTE COUNTY. THE TOWNS OF WEATHERBY LAKE...PLATTE WOODS...LAKE WAUKOMIS AND FERRELVIEW ARE ALSO IN THE PATH OF THIS STORM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3944 9463 3917 9464 3928 9486 $$ LVQ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 4:30 AM CDT, 36 minutes earlier.
Area forecast discussion, Apr 19, 4:30 AM CDT, 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 430 AM CDT SAT APR 19 2003 430 AM... MAIN WEATHER CHALLENGE WILL COME DURING THE NEXT 36 HOURS. DEEP UPPER LEVEL TROUGH OVER THE INTER-MOUNTAIN REGION WILL TRACK EAST TODAY WITH AT LEAST TWO SIGNIFICANT IMPULSES/UPPER LEVEL WIND MAXIMA ROTATING THROUGH IT. FIRST FEATURE HAS IGNITED AN EXPANDING AREA OF SHOWERS AND THUNDERSTORMS FROM NORTHWEST TX THROUGH OK. PRONOUNCED UPPER LEVEL DIFFLUENCE AXIS CUTS ACROSS FORECAST AREA AND WILL AID THUNDERSTORM DEVELOPMENT. MESOETA AND NGM SEEM TO HAVE BEST HANDLE/DEPICTION OF THIS ACTIVITY. THIS AREA OF RAIN WILL OVERSPREAD THE ENTIRE FORECAST AREA BETWEEN 12Z-18Z. SOME TRAINING IS LIKELY AS WIND FIELDS START TO LINE UP. SURFACE BOUNDARY/NORTHERN EDGE OF DEEPER LOW LEVEL MOISTURE WILL ALSO PROVIDE A FOCUS FOR STORMS. THIS BOUNDARY CAN BEST BE SEEN ON SATELLITE IMAGERY. NARROW BANDS OF SCATTERED STORMS CONTINUE TO FORM ALONG THIS BOUNDARY FROM NEAR LWC TO CDJ. LITTLE DIURNAL TEMPERATURE RANGE EXPECTED TODAY WITH WARMEST READINGS IN EASTERN COUNTIES. ANOTHER ROUND OF POTENTIALLY HEAVY RAIN PRODUCING STORMS ARE LIKELY TONIGHT AS NEXT WIND MAXIMA ZIPS NORTHEAST. SOME CONCERN THAT IF ENOUGH RAIN FALLS THIS MORNING OVER THE SAME AREA WE COULD HAVE SOME FLOODING PROBLEMS. LATEST RADAR TRENDS SEEM TO INDICATE WE ARE SETTING THE STAGE FOR THIS TYPE OF EVENT. HAVE OPTED TO NOT ISSUE A FLOOD WATCH AS WE ARE IN A DROUGHT AND FLASH FLOOD GUIDANCE VALUES ARE FAIRLY HIGH. THIS COULD CHANGE IF WIDESPREAD 1-2 INCH RAINS MATERIALIZE THIS MORNING. FUTURE SHIFTS WILL NEED TO KEEP A WATCHFUL EYE OUT FOR THIS. EASTER SUNDAY LOOKS RATHER DREARY WITH WRAP AROUND LOW CLOUDS AND PATCHY RAIN. MJ 910 PM... WITH THE LOSS OF DAYTIME HEATING AND THE SURGE OF THE DRYLINE WANING, IVE CANCELLED THE TORNADO WATCH FOR THE REMAINDER OF NORTHEAST KANSAS AND NORTHWEST MISSOURI. A FEW RADAR RETURNS ARE SHOWING UP ALONG THE STATE LINE OVER THE KANSAS CITY METRO AREA, BUT WILL NOT LIKELY BECOME SURFACE BASED SINCE THEY WILL SOON BE PULLED NORTH OF THE SURFACE WARM FRONT. WELL KEEP AN EYE OUT FOR AN ISOLATED STORM WITH HAIL, BUT THE THREAT FOR SUPERCELLS AND TORNADOES HAS DIMINISHED GREATLY. KOCH 311 PM CDT... MAIN CONCERNS ARE WITH PRECIP CHANCES THROUGH THE WEEKEND...ALONG WITH THE SEVERE POTENTIAL. WARM FRONT HAS BEEN SLOW TO MOVE NORTH AND IS CURRENTLY STILL SOUTH OF THE FORECAST AREA. THAT HAS KEPT TEMPS FAIRLY COOL ACROSS MOST OF THE AREA. WILL HAVE TO DEPEND ON DEVELOPMENT ALONG THE DRYLINE FOR STORMS THIS EVENING. CONVERGENCE ALONG THE DRYLINE IS NOT VERY STRONG...ESPECIALLY ACROSS SOUTH CENTRAL KANSAS WHERE SURFACE WINDS ARE GENERALLY SOUTH OR SOUTHWEST AHEAD OF IT AND SOUTHWEST BEHIND IT. THERE IS ENOUGH CONVERGENCE THOUGH TO GET CU DEVELOPING ALONG IT THIS AFTERNOON. BEST CONVERGENCE APPEARS TO BE OVER NORTH CENTRAL AND NORTHWEST KANSAS. MODEL FORECAST CAPE FOR THE FORECAST AREA IS TOO HIGH CONSIDERING THE FORECAST AREA IS STILL AHEAD OF THE WARM FRONT. LAPS DATA SHOWS UP TO 1000 J/KG JUST PUSHING INTO SOUTHERN KANSAS RATHER THAN THE 1500+ WHICH WAS PROGGED. GIVEN THE LIMITED CONVERGENCE ALONG THE DRYLINE AND CAPES AROUND 1000 OR LESS EXPECT THUNDERSTORM DEVELOPMENT TO BE SCATTERED AT BEST OVER THE NORTHERN HALF OF MISSOURI. SEVERE POTENTIAL WOULD BE LOWER YET...BETTER POTENTIAL IS WEST OF HERE. EXPECT A LARGE THUNDERSTORM COMPLEX TO DEVELOP OVER OKLAHOMA LATE TONIGHT...IN REAR ENTRANCE/FRONT EXIT REGION OF COUPLED JET. LOW LEVEL WILL ALSO PLAY A PART AS 50-60 KT JET MAX PUSHES INTO THAT SAME REGION. MODELS SOUNDINGS SHOW LITTLE IF ANY CAP DURING THE DAY TOMORROW. EXPECT WIDESPREAD RAIN TO DEVELOP/MOVE INTO THE AREA AS THE COMPLEX MOVES NORTHEAST. COULD GET HEAVY RAIN ACROSS CENTRAL MISSOURI WITH PRECIPITABLE WATER VALUES OVER ONE INCH. FINAL PIECE OF THE UPPER LEVEL LOW ROTATES ACROSS THE FORECAST AREA SATURDAY NIGHT INTO SUNDAY. HAVE CONTINUED HIGH POPS SATURDAY NIGHT AND TAPERED THEM OFF ON SUNDAY. A GRADUAL WARM-UP IS STILL EXPECTED THROUGH MID WEEK AS RIDGING DEVELOPS OVER THE CENTRAL PART OF THE NATION. THE NEXT CHANCE FOR THUNDERSTORMS CONTINUES TO BE WEDNESDAY INTO THURSDAY WITH THE NEXT UPPER LEVEL LOW MOVING ACROSS. NRR 1047 AM FRI... HAVE UPDATED GRIDS...BASED LARGELY ON LATEST TRENDS. TEXT PRODUCTS WILL BE OUT SHORTLY. AMOUNT OF THUNDER HAS RAPIDLY DECREASED AS THE FIRST BATCH OF RAIN MOVES NORTH AND EAST. HOWEVER WATER VAPOR LOOP SHOWS ANOTHER SHORTWAVE OVER CENTRAL KANSAS...IN THE VICINITY OF THE WARM FRONT. THIS ONE IS KICKING UP ADDITIONAL SHOWERS. THE WARM FRONT APPEARS TO NOT BE MOVING NORTH VERY QUICKLY. WITH THE FORECAST AREA NORTH OF THE FRONT FOR MOST OF THE DAY...NEEDED TO LOWER HIGHS SOME ACROSS THE NORTH AND EAST. EAST CENTRAL KANSAS AND WEST CENTRAL MISSOURI SHOULD SEE SOME SUNSHINE AND HAVE RAISED HIGHS A DEGREE OR TWO THERE. WITH THE FRONT LIFTING NORTH TODAY...HAVE KEPT POPS GOING ACROSS THE AREA. NRR 715 AM FRI... HAVE EXTENDED THE HIGH POPS FOR THIS MORNING ACROSS NORTHWEST MO AND BUMPED MORNING POPS UP OVER WEST CENTRAL MO AND EAST CENTRAL KS. ALSO KEPT CLOUDS IN THROUGH THIS MORNING. MJ 609 AM FRI... MADE SOME QUICK ADJUSTMENTS TO THE FORECAST FOR THE THUNDERSTORMS MOVING THROUGH NORTHEAST KANSAS THIS MORNING. BUMPED POPS IN THE NORTHWEST CORNER OF MISSOURI TO NEAR 100% FOR A FEW HOURS THIS MORNING...BASED ON THE RADAR TRENDS AND TRAJECTORY OF OBSERVED ACTIVITY. CUTTER .EAX... KS...NONE. MO...NONE.
Hazardous weather outlook, Apr 18, 1:00 PM CDT, 16 hours 6 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-191100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CDT FRI APR 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND HAIL ARE POSSIBLE UNTIL MIDNIGHT. THE AREA WITH THE GREATEST THREAT IS WEST OF A LINE FROM BETHANY TO KINGSTON TO RICHMOND TO WARRENSBURG TO CLINTON. A DRY LINE WILL MOVE EAST INTO KANSAS LATE THIS AFTERNOON BEFORE STALLING OR RETREATING SLOWLY WEST LATE THIS EVENING. THE DRY LINE MAY INITIATE A FEW THUNDERSTORMS LATE THIS AFTERNOON IN EASTERN KANSAS WITH THE THUNDERSTORMS TO MOVE NORTHEAST INTO WESTERN MISSOURI. AS THE DRY LINE CEASES ITS PUSH TO THE EAST THIS EVENING...THE THUNDERSTORM DEVELOPMENT IS EXPECTED TO END. .DAYS TWO THROUGH SEVEN...THUNDERSTORMS ARE EXPECTED AGAIN SATURDAY AND SATURDAY NIGHT. SEVERE THUNDERSTORMS ARE ALSO POSSIBLE WITH HAIL AND HEAVY RAINFALL THE PRIMARY THREATS. THUNDERSTORMS ARE ALSO POSSIBLE WEDNESDAY NIGHT AND THURSDAY. THE SEVERE THREAT WITH THESE STORMS APPEARS SMALL AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED NEED ACROSS EXTREME WESTERN MISSOURI AND EXTREME EASTERN KANSAS THIS EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. DB
In the hours before
Local storm report, Apr 18, 11:34 PM CDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1134 PM CDT FRI APR 18 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1027 PM LIBERTY MO .75 INCH HAIL
04/18/03 CLAY REPORTED BY LAW
ENFORCEMENT OFFICIAL.
MJLocal storm report, Apr 18, 11:36 PM CDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1136 PM CDT FRI APR 18 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1015 PM SMITHVILLE MO 1 INCH HAIL
04/18/03 CLAY REPORTED BY LAW
ENFORCEMENT OFFICIAL.
MJThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 10:22 PM CDT | Severe Thunderstorm Warning | EAX | Clay | 38 min |
| Apr 18, 10:36 PM CDT | Severe Thunderstorm Warning | EAX | Clinton | 54 min |
| Apr 18, 10:48 PM CDT | Severe Thunderstorm Warning | EAX | Ray | 42 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.